Skip to main content

Research Repository

Advanced Search

A model of firm heterogeneity in factor intensities and international trade

Emami Namini, Julian; Facchini, Giovanni; Lopez, Ricardo

Authors

Julian Emami Namini emaminamini@ese.eur.nl

Ricardo Lopez rlopez@brandeis.edu



Abstract

Empirical evidence suggests that exporters – besides being more productive – are significantly more skilled labor intensive than non–exporters. In a setting which captures both these features, we show that the firm selection induced by trade liberalization works along two dimensions. First, export growth increases competition for skilled labor. This leads to the exit of some of the skilled labor intensive firms, while benefitting unskilled labor intensive ones. Second, within the group of firms with the same factor intensities, the reallocation of factors is towards the exporters. We show that the increased competition for skilled labor dampens the positive effect of trade liberalization on sector–wide TFP and real income.

Journal Article Type Article
Publication Date Nov 1, 2015
Journal Canadian Journal of Economics
Print ISSN 0008-4085
Electronic ISSN 1540-5982
Publisher Wiley
Peer Reviewed Peer Reviewed
Volume 48
Issue 4
APA6 Citation Emami Namini, J., Facchini, G., & Lopez, R. (2015). A model of firm heterogeneity in factor intensities and international trade. Canadian Journal of Economics / Revue Canadienne d'Économique, 48(4), https://doi.org/10.1111/caje.12150
DOI https://doi.org/10.1111/caje.12150
Keywords Firm dynamics, two–factor trade model, firm heterogeneity in factor intensities
Publisher URL http://onlinelibrary.wiley.com/doi/10.1111/caje.12150/full
Copyright Statement Copyright information regarding this work can be found at the following address: http://eprints.nottingh.../end_user_agreement.pdf
Additional Information This is the peer reviewed version of the following article: Emami Namini, J., Facchini, G. and López, R. A. (2015), A model of firm heterogeneity in factor intensities and international trade. Canadian Journal of Economics/Revue canadienne d'économique, 48: 1456–1480, which has been published in final form athttp://dx.doi.org/10.1111/caje.12150. This article may be used for non-commercial purposes in accordance with Wiley Terms and Conditions for Self-Archiving.

Files

EmamiFacchiniLopez CJE 2015.pdf (398 Kb)
PDF

Copyright Statement
Copyright information regarding this work can be found at the following address: http://eprints.nottingham.ac.uk/end_user_agreement.pdf





You might also like



Downloadable Citations

;